Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 8, 2012, 6:24 PM CST for Elmore County, Montgomery County, Alabama. It was in force for 36 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 8, 2012, 6:24 PM CST (00:24 UTC)
- Expired
- Jan 8, 2012, 7:00 PM CST
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Elmore County, AL, Montgomery County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 6:27 PM CST | HAIL 0.25 | Montgomery, AL | PEA SIZE HAIL AND HEAVY DOWNPOUR ON SOUTHEAST SIDE OF MONTGOMERY NEAR CITY PARK. |
| Jan 8, 6:31 PM CST | HAIL 0.25 | Montgomery, AL | NUMEROUS REPORTS OF AT LEAST PENNY SIZE HAIL. |
| Jan 8, 6:31 PM CST | HAIL 0.75 | Montgomery, AL | NUMEROUS REPORTS OF AT LEAST PENNY SIZE HAIL. |
| Jan 8, 6:35 PM CST | TSTM WND GST 60 | 1 Sw Montgomery, AL | WINDS ESTIMATED AT 55 TO 60 MPH IN THE CLOVERDALE AREA ON THE SOUTHSIDE OF MONTGOMERY. |
| Jan 8, 6:38 PM CST | HAIL 1 | 1 Sse Montgomery, AL | NICKEL TO QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 427 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
059
WUUS54 KBMX 090024
SVRBMX
ALC051-101-090100-
/O.NEW.KBMX.SV.W.0001.120109T0024Z-120109T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CST SUN JAN 8 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL ELMORE COUNTY IN EAST CENTRAL ALABAMA...
NORTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 700 PM CST
* AT 624 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM
WAS LOCATED NEAR WOODCREST...OR NEAR MONTGOMERY...AND MOVING EAST
AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
MONTGOMERY...PINEDALE...MONTGOMERY ZOO...BOYLSTON...AUBURN
UNIVERSITY IN MONTGOMERY...PIKE ROAD...MOUNT MEIGS AND WAUGH.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 164 THROUGH 173...
INTERSTATE 85 EXIT NUMBERS 1 THROUGH 16...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3237 8641 3253 8606 3242 8601 3241 8602
3240 8601 3238 8602 3236 8599 3234 8599
3233 8598 3227 8596 3226 8638
TIME...MOT...LOC 0024Z 249DEG 19KT 3231 8631
$$2 follow-up statements
540
WWUS54 KBMX 090035
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CST SUN JAN 8 2012
ALC051-101-090100-
/O.CON.KBMX.SV.W.0001.000000T0000Z-120109T0100Z/
ELMORE AL-MONTGOMERY AL-
635 PM CST SUN JAN 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MONTGOMERY AND SOUTH CENTRAL ELMORE COUNTIES UNTIL 700 PM CST...
AT 630 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MONTGOMERY...MOVING EAST AT 20 MPH. PEA SIZE HAIL HAS ALREADY BEEN
OBSERVED ALONG WITH WITH STRONG WINDS. THE MAIN PORTION OF THE STORM
WILL BE CROSSING US 231 AND INTERSTATE 85.
LOCATIONS IMPACTED INCLUDE...
PINEDALE...MONTGOMERY ZOO...BOYLSTON...AUBURN UNIVERSITY IN
MONTGOMERY...PIKE ROAD...MOUNT MEIGS...WAUGH...EMERALD MOUNTAIN...
BARACHIAS AND MITYLENE.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 167 THROUGH 173...
INTERSTATE 85 EXIT NUMBERS 1 THROUGH 16...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3227 8634 3239 8638 3253 8606 3242 8601
3242 8602 3240 8601 3238 8602 3236 8599
3233 8599 3233 8598 3227 8596
TIME...MOT...LOC 0033Z 249DEG 19KT 3234 8628
$$211
WWUS54 KBMX 090047
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CST SUN JAN 8 2012
ALC051-101-090100-
/O.CON.KBMX.SV.W.0001.000000T0000Z-120109T0100Z/
ELMORE AL-MONTGOMERY AL-
647 PM CST SUN JAN 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MONTGOMERY AND SOUTH CENTRAL ELMORE COUNTIES UNTIL 700 PM CST...
AT 646 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PINEDALE...OR NEAR THE SOUTH SIDE OF MONTGOMERY...MOVING EAST AT 20
MPH.
LOCATIONS IMPACTED INCLUDE...
AUBURN UNIVERSITY IN MONTGOMERY...MOUNT MEIGS...PIKE ROAD...
WAUGH...BARACHIAS...MITYLENE...BRASSELL...CECIL AND WARE.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBER 171...
INTERSTATE 85 EXIT NUMBERS 2 THROUGH 16...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3238 8629 3246 8604 3243 8602 3241 8602
3240 8601 3238 8602 3236 8599 3233 8599
3227 8596 3227 8628
TIME...MOT...LOC 0046Z 266DEG 19KT 3233 8621
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 3:10 PM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Jan 8, 3:10 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 310 PM CST SUN JAN 8 2012 .DISCUSSION... NO BIG CHANGES PLANNED TO THE ONGOING FORECAST IN THE SHORT TERM. BIG UPPER LEVEL LOW IS STILL FORECAST TO BE THE MAIN PLAYER ON OUR WEATHER OVER THE NEXT FEW DAYS. A SURFACE STATIONARY FRONT CONTINUES TO LAG AROUND NORTH ALABAMA...AND IT WILL MOVE VERY LITTLE UNTIL THE MAIN SYSTEM GETS IN HERE TUESDAY NIGHT. THAT WILL BE MOST OF CENTRAL ALABAMA WILL REMAIN ON THE RELATIVELY WARM AND MOIST SIDE OF THE FRONT...KEEPING CONDITIONS QUITE UNSETTLED. IT LOOKS LIKE THE NEXT 24 HOURS WILL BE QUITE SHOWERY...ALTHOUGH THERE MAY BE A LULL IN RAIN COVERAGE MONDAY NIGHT INTO EARLY TUESDAY BEFORE THE MAIN SURFACE LOW AND COLD FRONT APPROACH. THERE'S NO CHANGE IN THE THINKING REGARDING THE LIMITED SEVERE WEATHER THREAT ASSOCIATED WITH THE FRONTAL PASSAGE ON TUESDAY -- IT IS STILL MARGINAL BUT NOT QUITE ZERO. GIVEN THE AMOUNT OF SHEAR FORECAST TO ACCOMPANY THIS DYNAMIC SYSTEM...I THINK IT IS PRUDENT TO AT LEAST KEEP A LOW CONFIDENCE MENTION OF SEVERE POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK. THE CENTER CORE OF THE MAIN UPPER LEVEL LOW WILL PASS RIGHT OVER (OR VERY NEAR) CENTRAL ALABAMA ON WEDNESDAY. ITS COLD CORE WILL PROVIDE DECENT MID LEVEL LAPSE RATES...WHICH SHOULD LEAD TO MORE SHOWERY CONDITIONS (EVEN AFTER THE SURFACE FRONT HAS PASSED). THAT SHOULD ALL MOVE OUT WITH THE LIFTING UPPER LOW WEDNESDAY NIGHT. LONG WAVE TROUGHINESS THEN BECOMES ESTABLISHED IN THE EASTERN PORTION OF THE COUNTRY FOR THE END OF THE WEEK. THE LONG RANGE MODELS STILL AGREE ON MANY OF THE DETAILS IN THE BOTH THE UPPER LEVEL AND SURFACE FEATURES. BUT IT NOW LOOKS LIKE THE GFS HAS COME BACK AROUND TO THE ECMWF'S IDEA OF KEEPING CONDITIONS DRY THURSDAY AND FRIDAY...WHILE ALSO COOLING THINGS DOWN QUITE A BIT DURING THAT TIME FRAME AS WELL. IN FACT...ONCE WE GET PAST THE LAST OF THE WET WEATHER ON WEDNESDAY...BOTH THOSE MODELS SUGGEST THE NEXT CHANCE OF PRECIPITATION WONT COME UNTIL AT LEAST MONDAY OF NEXT WEEK. /61/ && .AVIATION... 18Z TAF DISCUSSION. A STALLED FRONT DRAPED ACROSS NORTHERN ALABAMA WILL CONTINUE TO SPARK SHOWERS WITH A FEW THUNDERSTORMS THROUGHOUT THE DAY. CURRENTLY...SHOWERS HAVE MOVED INTO THE NORTHEAST CORNER OF THE AREA AFFECTING ONLY ANB FOR THE TIME BEING. EXPECTING ADDITIONAL DEVELOP DURING THE AFTERNOON. MVFR CONDITIONS ARE EXPECTED...WITH IFR CONDITIONS POSSIBLE WITH ANY PASSING SHOWERS. CONFIDENCE IS NOT VERY HIGH AS TO THE TIMING OF SHOWER OR THUNDERSTORM ACTIVITY. DURING THE OVERNIGHT HOURS...CONDITIONS LOOK TO BE LIKE THE PAST FEW NIGHTS...WITH CIGS AND VSBYS POSSIBLY GOING BELOW VFR CONDITIONS. 73 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 51 65 46 64 52 / 80 80 20 50 90 ANNISTON 53 68 49 67 54 / 80 80 20 50 90 BIRMINGHAM 55 67 50 66 55 / 80 80 30 60 90 TUSCALOOSA 55 68 52 67 57 / 80 80 50 70 70 CALERA 54 67 52 67 55 / 70 70 30 60 90 AUBURN 55 69 52 66 53 / 60 60 20 50 90 MONTGOMERY 57 73 54 69 55 / 60 60 30 70 90 TROY 56 72 52 69 54 / 50 50 20 70 90 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jan 8, 6:13 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 613 PM CST SUN JAN 8 2012 ALZ011>015-017>050-100015- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 613 PM CST SUN JAN 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. DENSE FOG WILL IMPACT PORTIONS OF CENTRAL ALABAMA THIS EVENING AND TONIGHT...REDUCING VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE AT TIMES. VISIBILITIES SHOULD BEGIN TO IMPROVE AFTER 9 AM MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND TUESDAY NIGHT... AS A STORM SYSTEM MOVES THROUGH THE REGION. THE MAIN THREAT AT THIS TIME IS DAMAGING STRAIGHT LINE WINDS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY ON TUESDAY.
In the hours before
Special weather statement, Jan 8, 5:52 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CST SUN JAN 8 2012
ALZ041>044-090030-
AUTAUGA AL-ELMORE AL-LOWNDES AL-MONTGOMERY AL-
552 PM CST SUN JAN 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUTAUGA...NORTHERN
MONTGOMERY...NORTHERN LOWNDES AND SOUTHWESTERN ELMORE COUNTIES UNTIL
630 PM CST...
AT 548 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR AUTAUGA COUNTY AIRPORT...OR 6 MILES SOUTHWEST OF
PRATTVILLE. THIS STORM WAS NEARLY STATIONARY.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PRATTVILLE...
MILLBROOK...
WETUMPKA...
AUTAUGA COUNTY AIRPORT...
HUNTER...
&&
LAT...LON 3247 8664 3266 8605 3242 8601 3241 8602
3241 8601 3239 8601 3238 8602 3237 8601
3234 8600 3230 8656
TIME...MOT...LOC 2352Z 180DEG 0KT 3239 8650The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 6:59 PM CST | Special Weather Statement | BMX | Montgomery | 31 min |
| Jan 8, 9:57 PM CST | Special Weather Statement | BMX | Chilton | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.